Thunderstorm Wind, Greenwood
- When
- September 18, 5:56 AM CST to 5:57 AM CST
- Where
- Greenwood County, Eureka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.300
The report was an estimated wind gust.
A line of very strong storms moved across portions of southeast Kansas producing damage to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of very strong storms moved across portions of southeast Kansas producing damage to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 18, 2:08 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 AM CDT FRI SEP 18 2015 .SYNOPSIS... ISSUED AT 308 AM CDT FRI SEP 18 2015 A UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN ROCKIES TOWARDS THE NORTHERN PLAINS. AT THE SURFACE A FRONT BISECTS KANSAS. THIS MORNING SCATTERED THUNDERSTORMS ARE PRESENT ACROSS THE WARM SECTOR OVER SOUTH AND EASTERN KANSAS. BILLINGS WRIGHT && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 308 AM CDT FRI SEP 18 2015 TODAY-TONIGHT: THE MAIN CONCERN IS THE FRONTAL PASSAGE AND ASSOCIATED THUNDERSTORMS. THIS MORNING SCATTERED DEVELOPMENT IS EXPECTED ACROSS SOUTH AND EASTERN KANSAS...IN THE WARM SECTOR. BY AFTERNOON THE MAIN UPPER WAVE WILL APPROACH AND THE SURFACE FRONT WILL BEGIN ITS SOUTHEASTWARD MOTION. HOWEVER...BEFORE THE FRONTAL PUSH...EXPECT SCATTERED STORMS IN THE WARM SECTOR OVER SOUTHEAST KANSAS. STORMS THIS AFTERNOON AND WILL HAVE THE POTENTIAL TO BE SEVERE NEAR AND ALONG THE FRONT. INSTABILITY WILL BE PLENTIFUL...BUT THE HIGHEST SHEAR IS ALONG/NEAR THE FRONT. EXPECT THE FRONT TO MOVE OUT OF THE AREA BY LATE TONIGHT. OTHERWISE SOME LOW CLOUDS BEHIND THE COLD FRONT ARE EXPECTED TO IMPACT PORTIONS OF CENTRAL KANSAS THIS MORNING. THIS MAY KEEP TEMPERATURES COOLER IN CENTRAL KANSAS. HIGHS ELSEWHERE WILL BE IN THE 80S. SATURDAY-SUNDAY: SURFACE HIGH PRESSURE WILL DOMINATE THE FORECAST FOR MUCH OF THE WEEKEND. HIGHS WILL BE IN THE MUCH COOLER 70S ON SATURDAY UNDER MOSTLY CLEAR SKIES. THERE COULD BE A CHANCE FOR SHOWERS/THUNDERSTORMS LATE SATURDAY AS AN UPPER WAVE MOVES ACROSS THE STATE. DO NOT EXPECT THIS TO HAVE WIDESPREAD ACTIVITY DUE TO LIMITED MOISTURE AVAILABILITY. SUNDAY WILL BE SLIGHTLY WARMER AS SOUTHERLY WINDS RETURN. ANOTHER WAVE MOVES ACROSS SUNDAY WHICH COULD CAUSE SHOWERS AND THUNDERSTORMS OVER SOUTHERN KANSAS. BILLINGS WRIGHT .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 308 AM CDT FRI SEP 18 2015 THE MAJORITY OF THE WORKWEEK LOOKS TO BE DRY AND WARMER AS UPPER LEVEL RIDGING MOVES ACROSS THE PLAINS. HIGHS ARE EXPECTED TO WARM INTO THE MID TO UPPER 80S WITH SOUTHERLY WINDS. THE NEXT UPPER LEVEL DISTURBANCE WILL IMPACT THE REGION LATE WEDNESDAY/THURSDAY AS THE UPPER PATTERN FLATTENS OUT IN RESPONSE. WHILE THERE ARE SOME DISCREPANCIES...THE NEXT CHANCE FOR A FRONT AND PRECIPITATION COULD BE DURING THE LATE WEDNESDAY/THURSDAY TIME FRAME. BILLINGS WRIGHT && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1126 PM CDT THU SEP 17 2015 A SURFACE FRONT HAS BECOME QUASI-STATIONARY ACROSS CENTRAL KANSAS LATE THIS EVENING AS IT AWAITS THE APPROACHING UPPER TROF WHICH WILL MOVE ACROSS THE ROCKIES LATER TONIGHT. ELEVATED MOISTURE TRANSPORT AND THE LOW LEVEL JET IMPINGING OVER THE STALLED FRONT SHOULD SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION OVERNIGHT INTO FRIDAY MORNING. THE SURFACE WAVE DEVELOPING ALONG THE FRONT WILL MOVE IN CONCERT WITH THE UPPER TROF ON FRIDAY...WITH THE COLD FRONT MOVING EAST ACROSS THE AREA. A BETTER CHANCE AND COVERAGE FOR CONVECTION WILL COME ON FRIDAY AFTERNOON AND EVENING AS THE COLD FRONT MOVES ACROSS SOUTHEAST KANSAS. SOME LOW CLOUDS LOOK TO DEVELOP ON THE NORTH SIDE OF THE SURFACE FRONT TOWARD DAWN ON THE EASTERLY COMPONENT FLOW ALONG THE I-70 CORRIDOR AT KRSL...WHICH WILL LIKELY BECOME MVFR CIGS FOR A TIME INTO FRIDAY MORNING. SO PLAN TO MAKE THIS CHANGE TO THE 06Z TAF ISSUANCE. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 55 75 56 / 30 30 10 10 HUTCHINSON 87 53 75 54 / 30 10 10 10 NEWTON 86 53 72 53 / 40 20 0 10 ELDORADO 88 54 74 54 / 50 50 10 10 WINFIELD-KWLD 89 56 75 56 / 50 60 10 10 RUSSELL 74 50 73 53 / 10 10 0 10 GREAT BEND 78 51 74 54 / 10 10 10 10 SALINA 83 52 74 53 / 30 10 0 10 MCPHERSON 86 53 74 53 / 30 10 10 10 COFFEYVILLE 89 58 74 56 / 60 70 20 10 CHANUTE 88 55 74 54 / 60 70 10 10 IOLA 87 54 73 53 / 60 70 10 10 PARSONS-KPPF 90 56 74 55 / 60 70 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 411 AM CDT FRI SEP 18 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 411 AM CDT FRI SEP 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY THIS MORNING INTO THE MID-MORNING HOURS. SOME OF THESE STORMS MAY HAVE BRIEF DOWNPOURS AND SMALL HAIL. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS SOUTHEAST KANSAS...MAINLY EAST OF THE TURNPIKE LATER THIS AFTERNOON. SOME OF THESE STORMS COULD HAVE QUARTER SIZE HAIL AND WINDS TO 60 MPH. THE STORMS AND FRONT ARE EXPECTED TO EXIT THE AREA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SUNDAY...HOWEVER THE RISK FOR ORGANIZED STRONG TO SEVERE STORMS APPEARS LOW AT THIS TIME. THERE WILL BE CHANCES FOR STORMS LATE WEDNESDAY INTO THURSDAY AS ANOTHER COLD FRONT MAY BE IN THE AREA. CONFIDENCE IS LOW ON THIS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ JMBW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT FRI SEP 18 2015 KSZ070-180845- GREENWOOD KS- 314 AM CDT FRI SEP 18 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 345 AM CDT * AT 312 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 9 MILES NORTHEAST OF EUREKA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... EUREKA...HAMILTON...VIRGIL...THRALL...EUREKA CITY LAKE AND EUREKA AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3777 9635 3806 9634 3813 9597 3780 9596 TIME...MOT...LOC 0812Z 252DEG 19KT 3792 9617 LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 347 AM CDT FRI SEP 18 2015 KSZ070-071-180915- WOODSON KS-GREENWOOD KS- 347 AM CDT FRI SEP 18 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS... EAST CENTRAL GREENWOOD COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 415 AM CDT * AT 344 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF TORONTO...OR 12 MILES WEST OF YATES CENTER...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... YATES CENTER...VIRGIL AND BATESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3781 9603 3803 9604 3804 9570 3780 9568 TIME...MOT...LOC 0844Z 265DEG 20KT 3791 9597 LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 411 AM CDT FRI SEP 18 2015 KSZ069-083-180945- SEDGWICK KS-BUTLER KS- 411 AM CDT FRI SEP 18 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... WEST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 445 AM CDT * AT 405 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER EAST WICHITA...OR NEAR ANDOVER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WICHITA...DERBY...ANDOVER...AUGUSTA...ROSE HILL...TOWANDA... BENTON...EASTBOROUGH...NORTHEAST WICHITA...EAST WICHITA...MCCONNELL AIR FORCE BASE...JABARA AIRPORT...OAKLAWN...SANTA FE LAKE AND AUGUSTA MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3754 9728 3771 9733 3785 9702 3765 9692 TIME...MOT...LOC 0905Z 240DEG 24KT 3766 9722 LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 AM CDT FRI SEP 18 2015
KSZ069-070-181115-
GREENWOOD KS-BUTLER KS-
541 AM CDT FRI SEP 18 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 AM CDT
* AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LEON...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LEON AND BEAUMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3777 9680 3782 9641 3763 9638 3761 9650
3761 9652 3760 9652 3755 9678
TIME...MOT...LOC 1040Z 265DEG 19KT 3766 9671
LAWSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 601 AM CDT FRI SEP 18 2015 KSZ069-070-181130- GREENWOOD KS-BUTLER KS- 601 AM CDT FRI SEP 18 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS... NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 630 AM CDT * AT 559 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 13 MILES EAST OF EL DORADO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ROSALIA...EUREKA CITY LAKE AND EL DORADO LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3777 9672 3794 9678 3807 9640 3786 9627 TIME...MOT...LOC 1059Z 239DEG 22KT 3789 9662 LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 615 AM CDT FRI SEP 18 2015 KSZ069-070-181200- GREENWOOD KS-BUTLER KS- 615 AM CDT FRI SEP 18 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS... SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 700 AM CDT * AT 612 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF LEON...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LEON...ROSALIA...PIEDMONT...BEAUMONT AND EL DORADO AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3761 9676 3778 9683 3791 9638 3763 9622 TIME...MOT...LOC 1112Z 251DEG 33KT 3773 9668 RITZMAN
The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 11:53 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
The report was an estimated wind gust.
There were reports of tree damage and a sign being pulled off of a house. A semi truck was also blown over and off of the road.
Tree limbs were reported down in the community.
Tree limbs and power lines were reported down in the community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602499, 602501, 602496, 602497, 602498, 602502, 602503.